Colorado, 2017Debris Flow in Colorado, May 4, 2017
May 4, 2017 · NWS GJT · 1 event in 1 county or zone
Freeze-thaw cycles after a period of significant rain and snowfall resulted in a debris flow onto Highway 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freeze-thaw cycles after a period of significant rain and snowfall resulted in a debris flow onto Highway 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 12:58 AM MST, 9 hours 2 minutes earlier.
Area forecast discussion, May 4, 12:58 AM MST, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
158 AM MDT Thu May 4 2017
.SHORT TERM...(Today through Friday)
Issued at 151 AM MDT Thu May 4 2017
A strong ridge will move over the area today and tonight with the
ridgeline passing east of the area around sunset Friday. Winds
aloft will remain from the NW through tonight and gradually
weaken. As the ridgeline passes overhead Friday winds aloft will
shift to to the southwest. The warming trend will continue through
the period.
.LONG TERM...(Friday night through Wednesday)
Issued at 151 AM MDT Thu May 4 2017
Models were similar in driving the high pressure ridge farther
east Friday night in response to a deepening, eastward propagating
low pressure system moving ashore over the West Coast. The West
Coast trough closes off on Saturday becoming centered over coastal
southern California late in the day. Deep southerly flow develops
ahead of the low drawing subtropical moisture from the Mexican
plateau over the forecast area providing fuel for afternoon
showers and thunderstorms. Expect moisture will initially arrive
in the mid- levels of the atmosphere so it seems reasonable to
expect relatively light precipitation. Higher elevations,
especially in the southern and central Colorado mountains, will be
favored areas for showers, though there is a slight chance that
adjacent valleys could see some light rain reach the surface. Warm
air advection will keep temperatures running well above normal
which will, in turn, keep snow showers confined to areas above
the timberline.
Unsettled conditions are expected to impact the area through the
remainder of the weekend and through midweek as the closed low
slowly makes its way across the Desert Southwest. Sorting out the
details appears a bit difficult at this point as GFS becomes the
more progressive model taking the low center across northern
Mexico Monday, then slowly northeastward across eastern Arizona to
the Four Corners Tuesday, then over southwest Colorado Tuesday
night into Wednesday. The ECMWF lags the GFS significantly and may
be the better solution as model biases tend to move closed low
pressure systems too quickly in most cases. In light of model
differences, confidence in positioning and coverage of showers is
low during the latter stages of the extended period. However, it
does appear reasonable to forecast a trend toward cooler, more
seasonable temperatures during the period as moisture continues
to filter over the area fueling mainly afternoon/evening showers
and thunderstorms which will limit solar insolation while
providing diabatic cooling.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 151 AM MDT Thu May 4 2017
VFR conditions will prevail across the area for the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, May 4, 12:49 AM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
149 AM MDT Thu May 4 2017
COZ001>014-017>023-UTZ022>025-027>029-050800-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
149 AM MDT Thu May 4 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Saturday through Tuesday: Breezy and slightly cooler with
scattered afternoon and evening showers expected, mainly over the
mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, Routt
- When
- May 4, 10:00 AM MST to 10:05 AM MST
- Where
- Routt County, 1.31 mi NE of Tow Creek
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.484, -107.053
A debris flow consisting of dirt and boulders up to 20 feet in diameter came down onto Highway 40 and blocked the road for several hours.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706462.